Skip to main content
¿Necesita servicios de traducción?
Comuníquese con nuestra mesa de ayuda 24/7/365 al 877-635-9545.

B-12 Deficiency: A Condition Caused by the Diabetes Medication Metformin

In this issue of Ron’s Clinical Corner, we will be talking about a common, yet sometimes overlooked, condition caused by the diabetes medication metformin.

B-12 Deficiency: A Condition Caused by the Diabetes Medication Metformin hero image

 

 

Metformin is a common medication used in the treatment of Type 2 diabetes.  It is available generically but also under the brand names of Glucophage®, Fortamet®, and Glumetza®.  Metformin is considered first-line treatment, along with diet and exercise, in the treatment of both pre-diabetes and Type 2 diabetes.

One common side effect of on-going use of metformin is the development of vitamin B-12 deficiency.

Vitamin B-12 is very important to many processes within the body and deficiency can cause symptoms such as tingling in the extremities, fatigue, weakness, and in more severe cases, anemia and/or depression.  Although the exact mechanism of how metformin causes B-12 deficiency is unknown, it is believed to be a result of reduced B-12 absorption from the intestinal tract.

The good news is that the deficiency can be prevented by taking a vitamin B-12 supplement along with metformin.  The additional B-12 results in higher levels in the intestine, therefore increasing the amount of B-12 that is absorbed.  Being that vitamin B-12 is a water-soluble vitamin, any amount that the body does not need ends up being eliminated in the urine, so the risk of accumulation is minimized.  Generally speaking, taking a supplement with 500 – 1000mcg of vitamin B-12 every day prevents a deficiency.

Thanks for stopping by and see you next month at the Corner.

ProAct Logo ProAct Logo ProAct Logo
mobile image tablet image desktop image
Benny, the Chat Bot Greeter